from The Telegraph
4 October 2012
by Richard Alleyne
Joseph Benett with his sister Camille Photo: RICHARD WEAVER PHOTOGRAPHY
The sister of a public school boy has warned of the dangers of the recreational use of laughing gas after he fell into a coma and died using the drug.
Joseph Benett, 17, known as Joe, suffered a heart attack and brain damage after inhaling nitrous oxide from a canister with his friends.
Joe lay in a coma in hospital for four weeks while his father David, a photographer, mother Roseann, and sister Camille staged a round-the-clock vigil at his bedside.
But the outstanding student at University College School (UCS), in Hampstead, North London, never recovered because the damage was so severe.
Now Miss Benett, 27, has warned others to think about those they could hurt by experimenting with nitrous oxide which is used in hospital as a pain killer, especially during childbirth.
Miss Benett said: “He just never woke up. He had such terrible brain damage and his fits were getting
worse. When he stopped breathing, my dad and I were holding his hand.”
“I found it hard to leave him. As a big sister I felt a responsibility to look after my little brother…I think having experienced how much this hurts, people should think about whether they are putting themselves in danger.”
“You do need to think about what you are doing, not just for yourself but for the sake of the people who love you.”
The popular sixth former, who would have turned 18 next month, collapsed after inhaling the popular but lethal party drug at his friend’s house in Hertfordshire on August 31.
He was cared for at St John’s Hospice, in St John’s Wood, North London, before he died.
Joe’s head teacher, Kenneth Durham, said the 17-year-old was very talented and his friends had been left devastated by his death.
Staff and pupils at UCS have been stunned by the clever sixth-former’s death. His head teacher Kenneth Durham said: “It is an absolute tragedy. “His friends are terribly upset. He was very talented. We will remember Joe and support his family.”
Dr Alan McGlennan, a consultant anaesthetist at the Royal Free Hospital, said taking laughing gas recreationally was “in vogue” but it can starve the brain of oxygen.
An inquest into Joe’s death was opened and adjourned at Hertfordshire Coroner’s Office on Monday.
Despite the legal high being widely available at music festivals, bars and nightclubs, it is against the law
to sell laughing gas for recreational use.
It can produce alarming side effects: strokes, hallucinations, seizures, blackouts, incontinence, stress on the heart, chronic depression and even in cases of prolonged use, depleted bone marrow.
Nitrous oxide, also known as laughing gas, N2O and sweet air, gives users an intense euphoria which some have likened to the effects of heroin and crack cocaine.
When inhaled, nitrous oxide dissolves in the bloodstream, depleting the blood of oxygen and reducing its
flow to the brain and other vital organs.
An overdose can be fatal.
It is used in surgery and dentistry for its anaesthetic and analgesic effects. It is also used during childbirth when it is known as gas and air.
© Copyright of Telegraph Media Group Limited 2012